California, 2007

Damaging Wind in California, August 14, 2007

August 14, 2007 · NWS SGX · 1 event in 1 county or zone

As many as six power poles were blown over in Banning during a short-lived microburst. No other structures or vegetation in the vicinity of these poles were damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

As many as six power poles were blown over in Banning during a short-lived microburst. No other structures or vegetation in the vicinity of these poles were damaged. Based on photos of the damage and eyewitness accounts, the thunderstorm winds were sub-severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 14, 1:30 PM PST, 0 minutes earlier.

Area forecast discussion, Aug 14, 1:30 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT TUE AUG 14 2007

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL CONTINUE HOT DAYS INLAND WITH SLIGHT
COOLING THIS WEEKEND AND EARLY NEXT WEEK. MOISTURE IN SOUTHEAST FLOW
ALOFT WILL CAUSE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS THROUGH FRIDAY...MAINLY DURING THE AFTERNOONS.
A FEW STORM COULD DRIFT WEST OF THE MOUNTAINS THROUGH THIS EVENING.
A SHALLOW MARINE LAYER WILL REDEVELOP LATE IN THE WEEK CAUSING AREAS
OF COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM (TODAY-FRI)...
THERE WERE JUST A FEW PATCHES OF STRATUS NEAR THE COAST THIS
MORNING. LOTS OF MID AND HIGH CLOUDS MOVING IN FROM THE E AND THERE
WERE ISOLATED THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. A COUPLE
SHOWERS OR POSSIBLE THUNDERSTORMS DRIFTED INTO THE SE SAN DIEGO
INLAND VALLEY AREAS LATE THIS MORNING AND EARLY AFTERNOON. E DESERTS
AND MOUNTAINS THIS MORNING. EARLY AFTERNOON ACARS SOUNDINGS
INDICATED AN INVERSION BASED BELOW 1000 FT WITH ELY WINDS TO 15 KTS
IN THE MID LEVELS. WEAK GRADIENTS.

A STRONG BROAD AREAS OF UPPER LEVEL HIGH PRESSURE REMAINS OVER THE
SRN US WITH AN UPPER LOW OFF THE PAC NW COAST. HOT WEATHER WILL
CONTINUE INLAND...ALTHOUGH VARIABLE MID TO HIGH CLOUDINESS WILL
LOCALLY MODERATE THE MAX TEMPS AGAIN ON WED. MOISTURE IN SE FLOW
ALOFT WILL BRING VARIABLE CLOUDINESS THROUGH WED WITH ONLY PATCHY
MARINE LAYER CLOUDINESS. THE MID TO HIGH LEVEL MOISTURE WILL SLOWLY
DECREASE THU AND FRI AND THE MARINE LAYER CLOUDS SHOULD INCREASE A
LITTLE. THERE WILL BE ENOUGH MOISTURE AND INSTABILITY FOR A SLIGHT
CHANCE TO CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS...GRADUALLY DECREASING THU AND THEN MAINLY CONFINED TO THE
MOUNTAINS FRI. A MESO LOW MOVING ACROSS THE SRN DESERTS COULD CARRY
A FEW SHOWERS OR THUNDERSTORMS INTO THE INLAND VALLEYS AND POSSIBLY
TO THE SAN DIEGO COAST THIS AFTERNOON AND EVENING. CLOUDS SHOULD
DECREASE LATER TONIGHT AFTER THE LOW MOVES THROUGH.

&&

.LONG TERM (SAT-TUE)...
DRIER SW FLOW ALOFT WILL PREVAIL FOR GENERALLY FAIR WEATHER EXCEPT
FOR COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. A TROUGH
MOVING PAST TO THE N WILL LOWER LOCAL HEIGHTS A LITTLE FOR NOT QUITE
AS HOT DAYS INLAND.

&&

.AVIATION...
142000Z...EXPECT MAINLY VFR CONDITIONS OVER THE AREA THROUGH WED AS
THE MARINE LAYER REMAINS QUITE SHALLOW AND NEAR THE COAST. SOME
PATCHY MARINE STRATUS NOT OUT OF THE QUESTION BETWEEN 09Z-15Z WED
MORNING BUT WILL NOT BE INCLUDED IN ANY COASTAL TAFS. HOWEVER...
AREAS OF 3-5SM VISIBILITY IN FOG AND HAZE IS EXPECTED TO REDEVELOP
AGAIN OVERNIGHT AFTER 08Z.

DISTURBANCE ALOFT EXPECTED TO CONTINUE PRODUCING BKN TO OVC CIGS
BETWEEN FL150 AND FL250 UNTIL AFTER 03Z ACROSS THE AREA. THIS WILL
INHIBIT CONVECTION TO SOME DEGREE...BUT MAY ALSO PRODUCE SOME
SCATTERED LIGHT SHOWERS. HOWEVER...WITH WITH ENOUGH HEATING THIS
AFTERNOON...ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE
HIGHER TERRAIN...WITH BASES NEAR FL070 AND TOPS TO AROUND FL450
THROUGH 03Z.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DVA
AVIATION...JAD
Hazardous weather outlook, Aug 14, 12:30 PM PST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT TUE AUG 14 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-150000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
130 PM PDT TUE AUG 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS OVER THE SAN BERNARDINO...RIVERSIDE AND SAN
DIEGO COUNTY MOUNTAINS AND DESERTS.

THE FLASH FLOOD POTENTIAL WILL BE HIGH IN THE HIGHER
MOUNTAINS...THUNDERSTORMS WILL DEVELOP AND WILL LIKELY CAUSE FLASH
FLOODING.

THE FLASH FLOOD POTENTIAL WILL BE MODERATE IN THE
DESERTS...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATE FLASH
FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS AND
DESERTS WEDNESDAY...GRADUALLY DECREASING THURSDAY AND FRIDAY.
ISOLATED DRY LIGHTNING STRIKES AND STRONG GUSTY WINDS WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. HOWEVER...THE THREAT OF FLASH
FLOODING WILL REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

DVA

The radar

The Santa Ana Mts radar (KSOX), 70 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Riverside

When
August 14, 1:30 PM PST
Where
Riverside County, 0.9 mi NW of Banning
Measured
39 kt (45 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
33.940, -116.890

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59183.